Iowa, 2004

Tornado and Flash Flooding in Iowa, May 8 to 9, 2004

May 8 to 9, 2004 · NWS DMX · 59 events in 17 counties and zones

A warm, moist, and unstable airmass was in place over Iowa. The warm front that had produced the convection during the early morning hours of the 8th had become stationary over northern Iowa.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$697,000
Crop damage
$249,000
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm, moist, and unstable airmass was in place over Iowa. The warm front that had produced the convection during the early morning hours of the 8th had become stationary over northern Iowa. With lifted indices below -10 C. over central Iowa and continued strong moisture advection, thunderstorms erupted over the central and northeast parts of the state during the late afternoon and evening hours. For the most part, the thunderstorms produced hail during this event. There were numerous reports of hail of one to two inches in diameter. Hail reportedly covered the ground in Guthrie County, into parts of Dallas County. During the later evening hours, the thunderstorms began to sink south and took on a bow echo type configuration, though the line was not a true bow echo. High winds began to be reported with Cass County being hit the worst. A swath of damage 7 miles long was reported from west of Lewis to southeast of Lewis. Embedded in the winds was a small tornado. The tornado touched down intermittently along the 7 mile path and destroyed or damaged several grain bins and downed numerous trees. A large corn crib was destroyed southeast of Atlantic and there were numerous reports of trees over highways. In addition to the hail and high winds, heavy rain occurred from central into parts of west central Iowa. Flash flooding occurred in Audubon, Guthrie, Madison, and Adair Counties. Rain fell as the thunderstorms trained and redeveloped repeatedly over the same areas. Rainfall rates were in the one to three inch per hour range with rainfall total reports of over 4 inches received in a few places in under two hours. Water flooded over highways, even some U.S. Highways, to as depth of one to two feet. This resulted in closure of some highways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 2:30 AM CST, 12 hours 34 minutes earlier.

Area forecast discussion, May 8, 2:30 AM CST, 12 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT SUN MAY 8 2004

.DISCUSSION...
FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES IN THE NEAR
TERM. DECAYING MCS OVER FA ATTM.  LINGERING EARLY MORNING PCPN
SHOULD CONTINUE TO DIMINISH.  MCS SHOULD LEAVE A DECENT BOUNDARY
SOMEWHERE IN SRN IA TODAY WHILE THE SYNOPTIC BOUNDARY LIFTS WELL TO
THE NORTH.  S/WV OVER SRN CANADA FCST TO MOVE EAST TDY WITH ENOUGH
ENERGY TO PUSH A WEAK CDFNT ACRS NRN PLAINS.  ETA/GFS SIMILAR HAVING
FRONT APPROACHING NW IA BY MAX HEATING.  IMPACT OF MESOSCALE
BOUNDARY TODAY OVER FA IN QUESTION.  FOR NOW NOT FORECAST ANY
DEVELOPMENT ALONG IT AND MINIMIZE ITS IMPACT ON THE WEATHER BY
AFTERNOON. THIS WOULD LEAVE THE FA IN SW SFC FLOW IN THE WARM
SECTOR.  ANOTHER MCS SHOULD DEVELOP TONIGHT AS COLD FRONT MOVES INTO
FA AFTER DARK.  CHANCE OF HEAVY PCPN SHUD BE NORTH OF AREA THAT
RECEIVED VERY HEAVY RAIN TONIGHT.  FRONTAL BOUNDARY SHOULD STALL BY
THE TIME IT REACHES SRN IA MONDAY AND THEN MOVE NORTH AGAIN MONDAY
NIGHT AND TUESDAY IN RESPONSE TO INCREASING SOUTHERLY FLOW AHEAD OF
DEEPENING WESTERN US UPPER TROF. WILL KEEP POPS GOING MONDAY FOR
TSTMS ALONG AND JUST NORTH OF BOUNDARY.  WARMER TEMPS ON TAP FOR
TUE/WED PERIOD. GFS BRINGS CDFNT ACROSS FA THURSDAY WHICH IS ABOUT
24 HOURS SLOWER THAN YESTERDAYS RUN.  CONFIDENCE IN FROPA TIMING LOW
SO MADE NO ADJUSTMENTS TO FORECAST BEYOND TUESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JOHNSON
Hazardous weather outlook, May 8, 2:02 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT SAT MAY 8 2004

IAZ023>028-033>039-044>050-091100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-FRANKLIN-
GREENE-GRUNDY-HAMILTON-HARDIN-HUMBOLDT-MARSHALL-POCAHONTAS-SAC-STORY-
TAMA-WEBSTER-WRIGHT-
302 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...NORTH OF A DENISON...AMES TO TAMA LINE AND SOUTH OF A
POCAHONTAS...CLARION TO WAVERLY LINE.

.DAY ONE...LATE AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP AFTER 4 PM THIS AFTERNOON
ACROSS NORTHERN IOWA AND PERSIST INTO THE EVENING HOURS. THERE IS A
SLIGHT RISK OF SEVERE WEATHER FROM THE STORMS WITH THE PRIMARY THREAT
BEING LARGE HAIL AND DAMAGING WINDS.  ISOLATED TORNADOES REMAIN
POSSIBLE...ESPECIALLY BEFORE 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON
WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY
THREATS SUNDAY NIGHT.  IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER
TYPE WOULD BE FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

IAZ057>062-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
302 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...LATE AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS CENTRAL AND
SOUTHERN IOWA THIS EVENING INTO THE OVERNIGHT WITH SCATTERED SEVERE
WEATHER POSSIBLE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER TO OCCUR IS FROM 8 PM
UNTIL 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND MONDAY AND
AGAIN ON WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE
PRIMARY THREATS SUNDAY NIGHT AND MONDAY.  HEAVY RAIN WILL ALSO BE
POSSIBLE. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER TYPE WOULD BE
FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

IAZ004>007-015>017-091100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
302 PM CDT SAT MAY 8 2004

.DAY ONE...LATE AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON INTO THE
EVENING ACROSS NORTHERN IOWA. THERE IS A SLIGHT RISK OF SEVERE
WEATHER FROM THE STORMS WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS. THE MOST LIKELY PERIOD OF TIME FOR SEVERE WEATHER IS
FROM 5 PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON
WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY
THREATS SUNDAY NIGHT.  IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER
TYPE WOULD BE FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

COGIL

In the hours before

Local storm report, May 8, 9:42 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1042 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             10 S MASON CITY         43.01N 93.20W
05/08/2004  0.88 INCH        CERRO GORDO        IA   TRAINED SPOTTER

&&

RPK
Special weather statement, May 8, 2:51 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT SAT MAY 8 2004

IAZ016-017-023>028-033>039-044>050-057>062-070>075-090200-

...SEVERE THUNDERSTORM WATCH #163 REMAINS IN EFFECT UNTIL 900 PM CDT
FOR THE COUNTIES OF...

  ADAIR                 AUDUBON               BLACK HAWK
  BOONE                 BREMER                BUTLER
  CALHOUN               CARROLL               CASS
  CERRO GORDO           CRAWFORD              DALLAS
  FRANKLIN              GREENE                GRUNDY
  GUTHRIE               HAMILTON              HANCOCK
  HARDIN                HUMBOLDT              JASPER
  MADISON               MAHASKA               MARION
  MARSHALL              POCAHONTAS            POLK
  POWESHIEK             SAC                   STORY
  TAMA                  WARREN                WEBSTER
  WRIGHT

The radar

The Des Moines radar (KDMX), 35 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

50 hail, 4 flash flood, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Story

When
May 8, 3:04 PM CST to 3:11 PM CST
Where
Story County, Ames
Measured
1 in hail
Property damage
$10,000
Crop damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.033, -93.617

Hail, Bremer

When
May 8, 3:53 PM CST
Where
Bremer County, 3 mi SE of Readlyn
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.667, -92.183

Hail, Greene

When
May 8, 4:04 PM CST
Where
Greene County, 5 mi ENE of Churdan
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.200, -94.400

Hail, Bremer

When
May 8, 4:13 PM CST
Where
Bremer County, Readlyn
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.700, -92.233

Hail, Hamilton

When
May 8, 4:15 PM CST
Where
Hamilton County, 4 mi N of Ellsworth
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -93.583

Hail, Hardin

When
May 8, 4:16 PM CST
Where
Hardin County, Iowa Falls
Measured
1 in hail
Property damage
$5,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -93.267

Hail, Hamilton

When
May 8, 4:44 PM CST
Where
Hamilton County, 4 mi ENE of Ellsworth
Measured
0.75 in hail
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.333, -93.517

Hail, Hamilton

When
May 8, 4:47 PM CST
Where
Hamilton County, 5 mi NE of Ellsworth
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -93.517

Hail, Greene

When
May 8, 4:49 PM CST
Where
Greene County, Scranton
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.033, -94.550

Hail, Greene

When
May 8, 4:49 PM CST
Where
Greene County, 8 mi S of Scranton
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
STORM CHASER
Coordinates
41.917, -94.550

Hail, Hardin

When
May 8, 4:49 PM CST
Where
Hardin County, 2 mi SSW of Radcliffe
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -93.450

Hail, Guthrie

When
May 8, 5:11 PM CST
Where
Guthrie County, Bagley
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.850, -94.433

Hail, Guthrie

When
May 8, 5:15 PM CST
Where
Guthrie County, 3 mi N of Bagley
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -94.433

Hail, Guthrie

When
May 8, 5:26 PM CST
Where
Guthrie County, 3 mi W of Jamaica
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.850, -94.367

Hail, Guthrie

When
May 8, 5:31 PM CST
Where
Guthrie County, Yale
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.783, -94.533

Hail, Guthrie

When
May 8, 5:32 PM CST
Where
Guthrie County, 4 mi W of Jamaica
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.850, -94.400

Hail, Guthrie

When
May 8, 5:35 PM CST
Where
Guthrie County, Yale
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
41.783, -94.533

Hail, Franklin

When
May 8, 6:05 PM CST
Where
Franklin County, Sheffield
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.900, -93.200

Hail, Boone

When
May 8, 6:08 PM CST
Where
Boone County, Madrid
Measured
0.75 in hail
Crop damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
41.883, -93.850

Hail, Dallas

When
May 8, 6:11 PM CST
Where
Dallas County, 6 mi W of Adel
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.617, -94.133

Hail, Franklin

When
May 8, 6:12 PM CST
Where
Franklin County, Sheffield
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.900, -93.200

Hail, Cerro Gordo

When
May 8, 6:15 PM CST
Where
Cerro Gordo County, 6 mi W of Dougherty
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.933, -93.183

Hail, Dallas

When
May 8, 6:18 PM CST
Where
Dallas County, 3 mi W of Adel
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -94.067

Hail, Guthrie

When
May 8, 6:20 PM CST
Where
Guthrie County, 4 mi NE of Guthrie Center
Measured
2 in hail
Property damage
$20,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.717, -94.450

Hail, Wright

When
May 8, 6:24 PM CST
Where
Wright County, 1 mi N of Dows
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.667, -93.500

Hail, Dallas

When
May 8, 6:28 PM CST
Where
Dallas County, 1 mi W of Adel
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -94.033

Hail, Franklin

When
May 8, 6:28 PM CST
Where
Franklin County, Hampton
Measured
0.75 in hail
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.750, -93.200

Hail, Dallas

When
May 8, 6:41 PM CST
Where
Dallas County, 3 mi W of Waukee
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.617, -93.950

Hail, Dallas

When
May 8, 6:49 PM CST
Where
Dallas County, Adel
Measured
2 in hail
Property damage
$25,000
Crop damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
41.617, -94.017

Hail, Dallas

When
May 8, 6:53 PM CST
Where
Dallas County, Adel
Measured
0.75 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.617, -94.017

Hail, Dallas

When
May 8, 6:54 PM CST
Where
Dallas County, Redfield
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -94.200

Hail, Madison

When
May 8, 6:55 PM CST
Where
Madison County, 1 mi W of Earlham
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -94.150

Hail, Audubon

When
May 8, 6:58 PM CST
Where
Audubon County, 6 mi SW of Gray
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.783, -95.067

Hail, Madison

When
May 8, 7:11 PM CST
Where
Madison County, Earlham
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -94.133

Hail, Dallas

When
May 8, 7:21 PM CST
Where
Dallas County, De Soto
Measured
0.75 in hail
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -94.017

Hail, Guthrie

When
May 8, 7:35 PM CST
Where
Guthrie County, Menlo
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -94.417

Hail, Guthrie

When
May 8, 7:36 PM CST
Where
Guthrie County, Menlo
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.517, -94.417

Hail, Madison

When
May 8, 7:40 PM CST
Where
Madison County, 1 mi N of Winterset
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.350, -94.017

Hail, Guthrie

When
May 8, 7:40 PM CST
Where
Guthrie County, 7 mi S of Stuart
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.400, -94.317

Flash Flood, Audubon

When
May 8, 7:40 PM CST to May 9, 1:00 AM CST
Where
Audubon County, Audubon
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Hail, Madison

When
May 8, 7:54 PM CST
Where
Madison County, Winterset Arpt
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
41.367, -94.017

Hail, Madison

When
May 8, 7:58 PM CST
Where
Madison County, 1 mi N of Winterset
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.350, -94.017

Hail, Madison

When
May 8, 8:11 PM CST
Where
Madison County, Winterset
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.333, -94.017

Flash Flood, Guthrie

When
May 8, 8:15 PM CST to May 9, 1:00 AM CST
Where
Guthrie County, North Portion
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Tornado, Cass

When
May 8, 8:25 PM CST
Where
Cass County, 3 mi E of Lewis
Rating
F1
Path length
7 mi
Path width
50 yd
Property damage
$100,000
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.300, -95.033

Intermittent path through rural areas.

Hail, Madison

When
May 8, 8:36 PM CST
Where
Madison County, 3 mi SE of Winterset
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -93.983

Thunderstorm Wind, Cass

When
May 8, 8:37 PM CST
Where
Cass County, 4 mi N of Wiota
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.450, -94.900

Flash Flood, Madison

When
May 8, 8:45 PM CST to May 9, 1:00 AM CST
Where
Madison County, Countywide
Property damage
$100,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Thunderstorm Wind, Cass

When
May 8, 8:45 PM CST
Where
Cass County, 4 mi W of Cumberland
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.267, -94.967

Hail, Cass

When
May 8, 8:46 PM CST
Where
Cass County, Anita
Measured
0.75 in hail
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.450, -94.767

Hail, Adair

When
May 8, 8:49 PM CST
Where
Adair County, 7 mi N of Fontanelle
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.400, -94.567

Thunderstorm Wind, Cass

When
May 8, 8:52 PM CST
Where
Cass County, 6 mi SE of Atlantic
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.333, -94.933

Hail, Cass

When
May 8, 8:55 PM CST
Where
Cass County, 5 mi NW of Anita
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.500, -94.833

Hail, Adair

When
May 8, 8:55 PM CST
Where
Adair County, 7 mi N of Fontanelle
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.400, -94.567

Flash Flood, Adair

When
May 8, 9:00 PM CST to May 9, 1:00 AM CST
Where
Adair County, Countywide
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Hail, Adair

When
May 8, 9:00 PM CST
Where
Adair County, 1 mi N of Fontanelle
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -94.567

Hail, Cass

When
May 8, 9:01 PM CST
Where
Cass County, 3 mi W of Lewis
Measured
0.75 in hail
Crop damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.300, -95.133

Thunderstorm Wind, Union

When
May 8, 9:37 PM CST
Where
Union County, 5 mi S of Afton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -94.200

Hail, Calhoun

When
May 8, 10:39 PM CST
Where
Calhoun County, Manson
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -94.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393843, 5393844, 5393845, 5393846, 5393847, 5393848, 5393849, 5393850, 5393851, 5393852, 5393853, 5393854, 5393855, 5393856, 5393857, 5393858, 5393859, 5393860, 5393861, 5393862, 5393863, 5393864, 5393865, 5393933, 5393934, 5393935, 5393936, 5393937, 5393938, 5393939, 5393940, 5393941, 5393942, 5393943, 5393944, 5393945, 5393946, 5393947, 5393948, 5393949, and more.